a bottle of budeprion xl 300mg

Q. I have taken Wellbutrin XL for two years and it has taken care of my depression beautifully. In January my insurance company switched me to the generic called Budeprion XL. I didn’t think twice about it. I just assumed it was as good as Wellbutrin XL.

After a few months thinking I was losing my mind and that Wellbutrin just wasn’t working anymore, it finally dawned on me that I was no longer taking WELLBUTRIN! (I honestly hadn’t even thought about the generic.)

I have been very depressed, crying and irritable with no energy or ambition. While I am not suicidal, it sure doesn’t sound like a bad plan most days. I will stop Budeprion XL immediately even though I will have to pay full price for Wellbutrin XL.

A. More than a dozen people have contacted us regarding experiences strikingly similar to yours. Some of them reported nausea or dizziness as side effects of Budeprion XL; all of them said their symptoms of depression had returned.

We have no scientific evidence that there is a difference between the brand name and the generic. Nevertheless, so many reports convince us that there should be an investigation.

We have arranged with the FDA to analyze any generic pills that readers of The People’s Pharmacy suspect are not equivalent to their branded counterparts. Please describe your experience and send your generic pills with as much information as possible: Name of medication, name of generic drug maker, lot number and date dispensed. (Data may be available from the pharmacy.) Send the parcel to Graedons’ People’s Pharmacy; PO Box 52027; Durham, NC 27717-2027.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Mary
    Gainesville, FL
    Reply

    I just switched from one generic brand of Bupropion to another. The ones I was taking previously were white, these new ones are light blue. I have been taking the new ones for about five days and I have a severe headache, increased urination, sleep issues, and dizziness. I thought I was sick and something prompted me do an internet search, and I am glad I did. What should I do?

  2. Deb
    New York
    Reply

    There is clearly a difference between generic and brand name products and Health Insurance companies need to stop fighting with patients and prescribers on this.

    Very glad I found this site and feel greatly affirmed. One of the worst things is when we are switched to generic the generic brand can be changed by the pharmacy from month to month with no warning and side effects differ greatly.

    I hope the FDA will take these comments to heart and do something to better regulate these generic manufacturers.

  3. Joy
    FL
    Reply

    My pharmacy started me on this in January. It took me until April to realize I didn’t feel like myself, I was sleeping a lot (one of my signs of depression), was listless, more tearful, and more anxious….Right now, fighting with the insurance company, as they REFUSE to give me the brand name….My psychiatrist and I are filling out paper work…Dah! If they continue to refuse it, I’ll go to a Canadian pharmacy and get the brand name at 1/2 to 1/3 the price of the US medication. I’ve done it before, I’ll do it again!

  4. Sandra
    California
    Reply

    I’m on Wellbutrin 150 XL generic had to switch from branded have steadily gained weight 15 lbs & counting, feet and hands swelling and my eye lashes and hair thinning are these side effects?

  5. Lisa
    Mn
    Reply

    I am so upset!. I have been a health care professional for 25 years and over 20 of them in mental health. When I finally started Wellbutrin 3 years ago, my life changed! It has been better the past 2 years, but it has not been the same as it was the first year. I am finally piecing together that some of the Bupropion that I take gives me nausea and irritability and some of it gives me a headache, anxiety and chest pain. Some months I struggle more with my depression than others. And I believe it has to do with the 4 different types of Bupropion that pharmacy gives me. I feel so foolish and taken advantage of. I would have thought that I could have figured this out sooner. There has to be a guideline set in place regulate what we as patients and consumers are being prescribed and then provided

  6. Daria
    Wisconsin
    Reply

    I have been taking bupropion SR for many years. I did remember the brand name being written on the pills when I started it and for the first several years.

    I’m currently on several meds & at some point in the past 5 yrs I’ve been forced to switch to all generics. I just switched back to brand name Adderall XR and feel much better. Started me thinking about bupropion SR.

    I am thankful for all the posts on here bc I’m requesting the brand name Wellbutrin SR from now on. I’m shocked that I’ve had everything listed in these posts. Migraines, chest pains, palpitations, have been to the ER a few times thinking I was having a heart attack or anaphylaxis and checked out fine physically, weight gain, bloating that has only increased, peeing more and more, ringing ears, depression, worsening anxiety, low blood sugar, tremor, bad taste that is exactly like one person said ear wax, crying, outbursts of anger, plus more.

    But the most prominent is the trust issues. I’ve been convinced that my husband is cheating on mr for a while now even though I KNOW he wouldn’t. It’s like an impulsive thing, I can’t control it. And it’s spreading to other family members now also. Like I said, now that I see the major difference between generic and brand Adderall XR I believe the generic Wellbutrin SR is also making me sick. I’ve seen several generic brands listed and they are ones I’ve had bad reactions to also. I read, as someone else posted, that it all has to do with the binders used. Thank you to everyone who has posted here!

  7. Teresa
    Arkansas
    Reply

    I started on Buproprion SR 150 mg (WAT is manufacturer) 1 week ago tomorrow. On day #4, I started having this weird feeling that my heart was going to drop out of my chest, sweating, palpitations, burning in my chest, burning in my stomach, and lightheadedness. I went to the ER twice over the weekend thinking I was having some sort of cardiac event. Heart checked out fine, blood work was all fine, but I am still having these symptoms. The cardiologist wants me to wear a Holter monitor for a few days to see if they can pick up something like PVC’s because of tachycardia that I was having briefly, but they have no idea what caused it all. I stopped the Bupropion. I now have to have my homone levels checked, an EGD and colonscopy, another cardiac evaluation, because of this medication.

  8. Beverly Reeves
    pelzer sc
    Reply

    I have just tried to the generic brand of welbutrin for the second time.. I am so ill I can’t stand my own self I’m not sleeping.. getting mean and depressed.. is it a reaction from taking the generic form? Thx.

    • Christine
      NC
      Reply

      I have just experienced the same problem, even though the generic problem was supposed to be fixed. Within a day or two of starting to re-introduce the generic, I was terribly irritable, crying and feeling like I couldn’t think, running into things. The last time I took the full dose of generic, I was so sick I couldn’t go to work and just lay down feeling like I was going to die.

    • kathy jumper
      pa
      Reply

      Wow.. I’m having the same symptoms. I started out with Wellbutrin 150mgs, rather the generic brand. I have only been on it for 2 weeks. I hated the way it made me feel. So I stopped it a couple of days, to see how I felt. Though I started it up again, I did not feel good on it again. I’m not going to take it any more. It’s going in the trash!!!! I had all the symptoms you had and also have a puffy face.

  9. bonnie
    hawaii
    Reply

    hair loss: Yes, my hair is falling out like crazy. I’ve been on it a year and I’m wondering if I switch to the name brand Welbutrin if I could avoid this side effect.

  10. Christy
    Warrior al
    Reply

    Has anyone else got a bitter taste that stays with you while taking bupropion? After I took my first pill the biter tast began. Makes food/drink tast bad.

    • dave
      IL
      Reply

      Christy – This is exactly why I’m searching for generic wellbutrin symptoms…sounds gross but it’s almost like ear wax/metallic. I’m so happy at least I found one person with this. I love wellbutrin…I started using it again 6 months ago but the 300xl was too much to start me on…I was having yawning feelings like I needed to yawn. I had the doctor put me on a 150 but didn’t even notice until yesterday they he put me on the generic version…Holy cow! This explains a lot. I’m glad I’m not nuts…..or….glad I’m not that nuts! lol
      Dave

  11. R
    Reply

    Any information on the Bupropion HCL 75mg (TEVA) causing hair loss? I’ve lost half my hair volume in the 7 months I’ve been taking this.

    • R
      Reply

      Sorry, I meant the Apotex Bupropion

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.